Long-Term Risk: An Operator Approach
Lars Peter Hansen and
José A. Scheinkman
Econometrica, 2009, vol. 77, issue 1, 177-234
Abstract:
We create an analytical structure that reveals the long-run risk-return relationship for nonlinear continuous-time Markov environments. We do so by studying an eigenvalue problem associated with a positive eigenfunction for a conveniently chosen family of valuation operators. The members of this family are indexed by the elapsed time between payoff and valuation dates, and they are necessarily related via a mathematical structure called a semigroup. We represent the semigroup using a positive process with three components: an exponential term constructed from the eigenvalue, a martingale, and a transient eigenfunction term. The eigenvalue encodes the risk adjustment, the martingale alters the probability measure to capture long-run approximation, and the eigenfunction gives the long-run dependence on the Markov state. We discuss sufficient conditions for the existence and uniqueness of the relevant eigenvalue and eigenfunction. By showing how changes in the stochastic growth components of cash flows induce changes in the corresponding eigenvalues and eigenfunctions, we reveal a long-run risk-return trade-off. Copyright 2009 The Econometric Society.
Date: 2009
References: Add references at CitEc
Citations: View citations in EconPapers (187)
Downloads: (external link)
http://hdl.handle.net/10.3982/ECTA6761 link to full text (text/html)
Access to full text is restricted to subscribers.
Related works:
Working Paper: Long-term Risk: An Operator Approach (2007) 
Working Paper: Long Term Risk: An Operator Approach (2006) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:ecm:emetrp:v:77:y:2009:i:1:p:177-234
Ordering information: This journal article can be ordered from
https://www.economet ... ordering-back-issues
Access Statistics for this article
Econometrica is currently edited by Guido Imbens
More articles in Econometrica from Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().